Article Text

Download PDFPDF
Findings that shed new light on the possible pathogenesis of a disease or an adverse effect
Heart block following topical latanoprost treatment
  1. Elisabeth De Smit1,
  2. Maria Theodorou2,
  3. Göran Darius Hildebrand3,
  4. Philip Bloom4
  1. 1Eye Unit, Croydon University Hospital, Croydon, UK
  2. 2Eye Unit, Kings College Hospital, London, UK
  3. 3Prince Charles Eye Unit, King Edward VII Hospital, Windsor, UK
  4. 4Eye Unit, The Hillingdon Hospital, Uxbridge, UK
  1. Correspondence to Dr Elisabeth De Smit, desmitel{at}doctors.org.uk

Summary

The authors report a case of second degree heart block associated with topical latanoprost treatment. The authors discuss the possibility of a causative effect as the cessation of this treatment resulted in improvement of the arrhythmia. The authors highlight previous reports and research in humans and animals which demonstrate an association of arrhythmias with prostaglandin analogues. This report draws attention to the possibility that an extremely commonly prescribed topical drug may trigger arrhythmias in susceptible individuals. It is important that prescribers are aware of this possible side-effect.

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.